Presentation is loading. Please wait.

Presentation is loading. Please wait.

Welcome High School Bell Times Work Group. John Matthews Project Manager Retired Director Department of Transportation Mr. Larry Bowers Chief Operating.

Similar presentations


Presentation on theme: "Welcome High School Bell Times Work Group. John Matthews Project Manager Retired Director Department of Transportation Mr. Larry Bowers Chief Operating."— Presentation transcript:

1 Welcome High School Bell Times Work Group

2 John Matthews Project Manager Retired Director Department of Transportation Mr. Larry Bowers Chief Operating Officer Initiative Manager

3 High School Bell Times Work Group Charge Statement The work group will review current research and previous reports and conduct an analysis of the impact of school start times on high school students in order to develop options for high school bell times. Work will include analysis of past efforts, analysis of similar efforts in other jurisdictions, input from stakeholders, and scientific data from sleep experts/studies. The work group will report on findings and options.

4 Project Scope In scope: Consider all available data on teenage sleep needs, available experiential data, cost data, and comparable school system efforts. Out-of-scope: Limiters such as funding, contract changes, or other tasks needed to implement options.

5 Goals of This Meeting Gain historical knowledge of bell times in Montgomery County Provide introduction to teenage sleep issues Introduce materials, notebook, CD, share folder Review bell schedules: current and models Begin the thought process

6 History : First Concerted Effort on Bell Times – For $800k savings at the expense of sleep Standardized school day by level Began most high schools earlier – Most 15–20 minutes earlier – One 25, one 30, one 50 minutes earlier (one 5 min. later) Standardized Bell Times First Established* High 7:25 a.m.–2:10 p.m. Middle7:55 a.m.–2:40 p.m. Elementary 18:50 a.m.–3:05 p.m. Elementary 29:15 a.m.–3:30 p.m. Look Familiar? *a change to increase the length of the elementary school day occurred between 1993 and 1995

7 History : Alternative Recommendations – Dr. Vance recommends fresh look at: Length of School Day (MCPS was among shortest in the state) Eliminate Half-Days Shorten Summer Break /Lengthen Winter Break Extend School Year Offer Remedial Enrichment Courses During Breaks Offer More Summer School Opportunities Offer Year-Round Education (on a voluntary basis)

8 History : MCPS Conducts Survey – Parent and Staff Perceptions Regarding School Calendar – 1,290 Parents surveyed (by phone) Length of School Day72% just right, 23% too short Who Starts First70% high school and maintain order Goes on with holidays and breaks, etc. Also included 1,200 school-based staff

9 Surveys Revealed Favorite time for staff Favorite time for parents Preferred order of school day HS MS ES When given the option to adjust – Middle and high would go a little later – Elementary would go a little earlier – All would go between 8:00–8:30 a.m.

10 History : Studies emerge on the harmful effects of sleep deprivation on teenagers from: – Brown University – Stanford University – University of California

11 Studies Revealed Inability to change sleep desire/patterns 13–25 year olds need 9.25 hours of sleep Onset of sleepiness occurs around 11:00 p.m. Naturally resist sleep before 11:00 p.m. Cannot artificially change circadian rhythm

12 Benefit Claims Improved academic performance Reduced irritability Improved decision-making Reduced incidences of depression Reduced incidences of traffic accidents Improved health and quality of life Other Social benefits – Reduced teen pregnancy – Reduced after-school teen crime

13 History 5 October 27, 1997: Board directs analysis of bell schedules In light of the research on teenage sleep deprivation. Edina, MN National Example Leads the Way – Findings in 1998 Report

14 History 6 January 1998: Report of the Bell Times Work Group Most Comprehensivea Must Read Report from University of Minnesota – Review of the research – Benefits of later start times – Good weekend sleep habits help Performance Data: Non-Existent Hopeful that body of research will become available in the next few years 15 options presented with cost estimates Attachment B has before/after 1993 time standardization MCPS performance datainconclusive

15 History 7 October 1998: Bell Times Study Group – Report to the superintendent of schools on the following: Effects on student achievement Impact on community at large Provide analysis of budgetary impact – Three scenarios were used: Delay high school start time 50 minutes (8:15–3:00--$9.1M) #2-3 Split high school start times7:25 or 9:15 ($131K for 7k kids) #1 Reverse high school/middle school starts, delay all 15 minutes ($1.89M) #2-3 – 4th option added: status quo (least preferred) #4

16 History 8 November 1998 – Board adopts recommendation to seek one or more high schools to implement a split schedule April 1999: Memorandum to the Board – Report of Bell Times Implementation Work Group – Extensive added resources were included for any school adopting split schedule – All 23 high schools are not interested – Executive Board of MCCPTA does not support

17 History 9 March 1999 – Board requests additional review with options to: Eliminate high school buses and use public transit Reexamine all previous and least expensive options November 1999 – Superintendent cannot support change based on: Absence of evidence demonstrating improved performance Cost of some of the options considered Disruption to schools, students, families, and community

18 Binders and Materials Binders – Charge statement – Brief history of MCPS bell time activities – Articles 1998–Present – Community Input Town Hall Meeting with Dr. Starr Excerpts from Share Folder Findings from Year-round Use Report (March 8, 1995 memorandum) Excerpts from the Westat Survey (November 12, 1996 memorandum) Availability Form MCPS application

19 Articles Washington Post November 1998 Board Decides to Pilot Split Schedule Post Magazine February 2001

20 Around the Area Loudon now: All high schools 9:00 a.m.– 3:48 p.m. Arlington: Switched middle school and high school and delayed Fairfax: RFP for vendor implementation Anne Arundel: studying the issue Frederick: discussing options

21 Current Bell Structure High 7:25 a.m.–2:10 p.m. 6 hours, 45 minutes 30 minutes a.m.30 minutes p.m. Middle7:55 a.m.– 2:40 p.m.6 hours, 45 minutes 55 minutes a.m.25 minutes p.m. Elementary 18:50 a.m.– 3:05 p.m.6 hours, 15 minutes 25 minutes a.m.25 minutes p.m. Elementary 29:15 a.m.–3:30 p.m.6 hours, 15 minutes a.m. window: 1 hour, 50 minutes p.m. window: 1 hour, 20 minutes (Total daily window of operation: 3 hours, 10 minutes) Note: Each regular education school bus serves an average of 3.2 schools a.m. and p.m.

22 Challenge of Switching Retain Starting Times, Reverse Order Elementary 17:25 a.m.–1:40 p.m.6 hours, 15 minutes 25 minutes a.m.25 minutes p.m. Elementary 27:50 a.m.–2:05 p.m.6 hours, 15 minutes 55 minutes a.m. * 85 minutes p.m. High or Middle8:45 a.m.–3:30 p.m.6 hours, 45 minutes 30 minutes a.m.30 minutes p.m. High or Middle9:15 a.m.–4:00 p.m.6 hours, 45 minutes a.m. window: 1 hour, 50 minutes (unchanged) p.m. window: 2 hours, 20 minutes (60 minutes additional) Total Daily Window of operation 4 hours, 10 minutes; (60 minutes additional) *Reducing this gap to 30 minutes would reduce a.m. window to 1 hour, 25 minutes; p.m. window to 1 hour, 55 minutes (Total daily window of operation 3 hours, 20 minutes; 10 minutes additional )

23 Challenge of Switching Adjust Starting Times, Reverse Order Elementary 17:50 a.m.–2:05 p.m.6 hours, 15 minutes 25 minutes a.m.25 minutes p.m. Elementary 28:15 a.m.–2:30 p.m.6 hours, 15 minutes 30 minutes a.m.* 60 minutes p.m. High or Middle8:45 a.m.–3:30 p.m.6 hours, 45 minutes 30 minutes a.m.30 minutes p.m. High or Middle9:15 a.m.–4:00 p.m.6 hours, 45 minutes *Gap reduced to 30 minutes a.m. window: 1 hour, 25 minutes (25 minutes shorter) p.m. window: 1 hours, 55 minutes (35 minutes longer) (Total daily window of operation 3 hours, 20 minutes; 10 minutes additional)

24 The Cost Element 10 minutes =.167 hours Cost for Adding.167 of an Hour a Day to Bus Routes Bus Operators Number of Routes 1,111A Average Bus Operator Hourly Rate 21.15B Increased Route Time (10/60) 0.167C10 minutes / 60 minutes Additional Salary - 1 Day 3,916DA * B * C # of Pay Days 199E Additional Salary - Annual 779,339FD * E Fringe w/o Health G Fringe w/o Health Cost 108,874HF * G Total Cost for Bus Operators 888,213IF + H Bus Attendants Number of Bus Attendants on Routes 485J Average Bus Attendant Hourly Rate 17.81K Increased Route Time (10/60) 0.167L10 minutes / 60 minutes Additional Salary - 1 Day 1,440MJ * K * L # of Pay Days 199N Additional Salary - Annual 286,489OM * N Fringe w/o Health P Fringe w/o Health Cost 40,022QO * P Total Cost for Bus Attendants 326,511RO + Q Salary Cost - Bus Operators & Attendants 1,065,827F + O Fringe Cost - Bus Operators & Attendants 148,896H + Q Total Cost - Bus Operators & Attendants $1,214,723 I + R

25 Stakeholder Concerns Impact to after-school activities – Sports – Jobsfinancial support for some families – Day care Balancing the needs of high school students on middle and elementary students Cost vs. Performance Gains

26 Answers Complex Involves many stakeholder groups/interests Likely to have budgetary impact But, what could we get for our money? Creative solutions are encouraged

27 Clear Difference This Time Obviously not the first time this has been discussed. The clear differences in what we should be doing. – Examine the performance data from other places. – Examine how they achieved their change in bell schedules, political implications, and roll-out. – Examine the costs versus the gains in measured quantities. – Overcoming the paradigms and myths about sleep.

28 Scientific Data Needed 10–15 years have passed What are the real performance outcomes? What is the impact of: – 15 minute change? – 30 minute change? – 60+ minute change? What is the optimal bedtime and duration? Other Scientific Data Since 1996, have opinions/acceptance changed? – Possibly…with heightened awareness of the importance of sleep.

29 Ground Rules Timeliness: – Be on time so we can end on time. – Share discussion time with others. – Be prepared. Respect all ideas and opinions. Everyone participates. Be considerate regarding interruptions (sidebar discussion, cell phones, etc.). Confidentiality: – Discussions to remain within the group – Important to allow open and honest discussion Have Fun! Others NeededAny you cannot live with??

30 Member Responsibilities Represent their interest group Arrange interactions with interest group members Consider impact of options: desired and undesired consequences Strive to find best balance across all stakeholder groups

31 Activities We will go through the process together We will investigate a host of other systems We may travel to talk with other administrators, perhaps Loudon County We will meet with stakeholder groups (with your help) We may wish to do a stakeholder survey We will develop best options for presentation Other activities

32 Schedule of Meetings Next Meeting – Come prepared with questions about sleep. Reading Materials for Discussion – Share folder s – CD: previous studies – Binders

33 Final Questions/Comments Future meeting dates to be determined – Please complete forms in jacket. – Non-MCPS holderscomplete forms Discussion Meeting pluses/minuses


Download ppt "Welcome High School Bell Times Work Group. John Matthews Project Manager Retired Director Department of Transportation Mr. Larry Bowers Chief Operating."

Similar presentations


Ads by Google